Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 304, NWS Jackson, MS

July 12, 2002Washington County, Mississippi; Chicot County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Jul 12, 2002, 9:51 PM CDT for Washington County, Mississippi; Chicot County, Arkansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2002, 9:51 PM CDT (02:51 UTC)
Expired
Jul 12, 2002, 10:30 PM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Chicot County, AR, Washington County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WUUS54 KJAN 130251
SVRJAN
ARC017-MSC151-130330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
950 PM CDT FRI JUL 12 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHICOT COUNTY IN SOUTHEAST ARKANSAS
  WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 1030 PM CDT

* AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR LAKE VILLAGE...OR ABOUT 5 MILES WEST    
  OF GREENVILLE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR GREENVILLE AT 1000 PM CDT
  BE NEAR LELAND AT 1020 PM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3345 9125 3321 9132 3316 9083 3348 9079

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:35 PM CDT, 7 hours 16 minutes earlier.

Area forecast discussion, Jul 12, 2:35 PM CDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION...RETRANSMITTED
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT FRI JUL 12 2002

MAIN FORECAST PROBLEM WILL CONTINUE TO BE COVERAGE AND INTENSITY OF
CONVECTION NEXT FEW DAYS.

MODELS IN GENERAL AGREEMENT THAT UPPER SYSTEM CURRENTLY OVER MO WILL
DROP SOUTH TO SOUTHWEST NEXT FEW DAYS. AVN A BIT MORE AGGRESSIVE IN
DROPPING SYSTEM MORE TO THE SW INTO SOUTHERN PLAINS AND CUTTING IT
OFF. THIS SEEMS REASONABLE BASED ON STRENGTH OF INTERMOUNTAIN WEST
UPPER RIDGE AND ASSOCIATED HEIGHT RISES. WILL GO WITH AVN THROUGH
THE PERIOD.

FOR TONIGHT...CONVECTIVE COMPLEX CONTINUES TO EVOLVE OVER NORTHERN
MS. AIRMASS TO THE SOUTH AND SOUTHWEST OF MCS IS QUITE UNSTABLE WITH
LI VALUES APPROACHING -10. EXPECT CONVECTION TO CONTINUE TO INCREASE
ACROSS FORECAST AREA INTO THE EARLY EVENING...AND THEN SLOWLY
DIMINISH WITH TIME AFTER SUNSET. AS IN PAST NIGHTS...A FEW ISOLATED
SHOWERS MAY LINGER THROUGH THE NIGHT AND/OR REDEVELOP EARLY IN THE
MORNING IN VERY TROPICAL ENVIRONMENT. MOST LIKELY AREA FOR THIS OVER
NORTHERN MS AGAIN IN VICINITY OF SURFACE BOUNDARY.

PRECIPITABLE WATER VALUES REMAIN NEAR 2 INCHES AGAIN SATURDAY...AND
FRONTAL BOUNDARY LOOKS TO SET UP ACROSS NORTHERN MS/SOUTHEAST
ARKANSAS. SCATTERED TO NUMEROUS SHRA AND TSRA WILL REDEVELOP
AGAIN...BEST COVERAGE LIKELY TO BE NEAR BOUNDARY. BY SUNDAY...OLD
FRONT BEGINS TO LIFT BACK TO THE NORTH...AND SOMEWHAT DRIER AIR
BEGINS TO MOVE IN FROM THE SOUTH. SHOULD STILL BE PLENTY ENOUGH
MOISTURE/INSTABILITY FOR FAIRLY GOOD COVERAGE OF SCATTERED SHRA/TSRA
SUNDAY...BUT BY MONDAY AS FRONT GETS WELL NORTH OF AREA AND
PRECIPITABLE WATER VALUES DECREASE FURTHER...COVERAGE SHOULD
DIMINISH TO 20 TO 30 PERCENT.

TEMPERATURES SHOULD BE PRETTY CLOSE TO NORMAL THROUGH THE PERIOD.
BLEND OF AVN/NGM TEMPERATURES SEEMS REASONABLE.

IN THE EXTENDED...AVN SHOWING THAT BEST MOISTURE TRANSPORT WITH
UPPER SYSTEM REMAINS TO THE WEST OF THE FORECAST AREA...WITH
PRECIPITABLE WATER VALUES MUCH LOWER AND K INDEX VALUES ONLY IN THE
LOWER TO MIDDLE 20S OVER MOST AREAS. UPPER RIDGE BEGINS TO BUILD IN
FROM THE EAST WITH MUCH HIGHER 500 MB HEIGHTS. WILL GO WITH A
GRADUAL WARMING TREND AND JUST ISOLATED DIRUNAL CONVECTION TUESDAY
THROUGH FRIDAY.

PRELIMINARY NUMBERS...
JAN 073/091 073/090 073 4645
MEI 071/090 072/090 073 4645

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

08

In the hours before

Local storm report, Jul 12, 6:01 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
601 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

520  PM    BRANDON                   MS   WIND DAMAGE
07/12/02   RANKIN                         SEVERAL TREES DOWN IN
                                          BRANDON. ONE TREE FELL ON
                                          A HOUSE.
Local storm report, Jul 12, 7:26 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
726 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    STRINGER                  MS   WIND DAMAGE
07/12/02   JASPER                         A FEW TREES DOWN REPORTED
                                          BY JASPER COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Jul 12, 7:28 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
728 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    MORGANTOWN                MS   WIND DAMAGE
07/12/02   MARION                         A FEW TREES DOWN ON
                                          HIGHWAY 587 AND 44.
                                          REPORTED BY MARION COUNTY
                                          SHERIFFS OFFICE.
Local storm report, Jul 12, 7:57 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
757 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    10SE LORMAN               MS   WIND DAMAGE
07/12/02   JEFFERSON                      TREES DOWN.REPORTED BY
                                          JEFFERSON COUNTY SHERIFFS
                                          OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:15 PM CDTSevere Thunderstorm WarningJANJasper40 min
Jul 12, 7:23 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson42 min
Jul 12, 8:24 PM CDTSevere Thunderstorm WarningJANCopiah41 min
Jul 12, 9:00 PM CDTSevere Thunderstorm WarningJANLincoln30 min
Jul 12, 10:15 PM CDTSevere Thunderstorm WarningJANIssaquena45 min
Jul 12, 10:27 PM CDTSevere Thunderstorm WarningJANWashington38 min
Jul 12, 10:48 PM CDTSevere Thunderstorm WarningJANSharkey37 min
Jul 12, 11:16 PM CDTSevere Thunderstorm WarningJANYazoo44 min
Jul 12, 11:32 PM CDTSevere Thunderstorm WarningJANMadison43 min
Jul 13, 12:53 AM CDTSevere Thunderstorm WarningJANRankin47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.